Delirium

Delirium:

  • Common in elderly patients, especially hospitalized overnight and/or after large procedures (post-op) (CABG, ortho surgery: hip fracture) – occurs in up to 30% of hospitalized elderly patients.
  • Sx: Confusion, agitation, unable to focus attention, unable to follow commands, rambling incoherently.
    • Alterations in consciousness and cognition with rapid onset over hours to days.
    • Symptoms wax and wane
    • Cognitive dysfunction: Patients may be easily paranoid and distracted.
  • Risk factors:
    • Pre-existing cognitive impairment (especially dementia)
    • Advanced age
    • Male gender
    • Severe underlying illness:
      • Infection, fever, depression, dementia, substance abuse, pain, metabolic derangement.
    • Number and severity of co-morbid conditions
      • CAD, DM, COPD
    • Functional impairment
    • Visual or hearing impairment
    • Alterations in the sleep-wake cycle
    • Malnutrition
    • Dehydration
    • Medications: Ex: opioids, anticholinergics, benzodiazepines
      • Polypharmacy
        • Drug-drug interactions
      • Adverse drug reactions
      • Changes in medication distribution, metabolism, and clearance
  • Mitigated if family member or friend can stay with patient over night
  • Have cues readily available in the room: pt can see clock, board on wall says date
  • Use the CAM screen: Confusion Assessment Method
  • Ex: Acute presentation of agitation, combative behavior, and hyperarousal in elderly with UTI.

Management of delirium:

  • 1st step: Treat reversible causes (ex: antibiotics if infection is known or suspected, pain control)
    • Obtain vital signs, conduct a detailed physical exam, EKG, chest x-ray, CMP, CBC, TSH, UA, and review medications.
      • If suspect infection (PNA, UTI): Pan-culture and start empiric antibiotics.
      • Look for metabolic derangements:
        • Hyponatremia
        • Severe hyperglycemia
      • Look for: Severe anemia, hypoxemia, unstable coronary syndrome
      • Review medication list for CNS-altering meds: opioids, anticholinergics, benzodiazepines, sedatives
        • Avoid unnecessary meds (hold Ambien or Ativan for example) and unnecessary medical devices (telemetry if patient does not need it).
      • If pain determined to be poorly controlled: Order analgesic x 1 dose and assess response.
      • If physical exam shows focal neurological deficit:
        • Order CT head without contrast to asses for intracranial hemorrhage in pt on anticoagulation or with recent head trauma.
      • If suspect meningitis: LP.
  • 2nd step: Non-pharmacologic measures:
    • Behavioral interventions: Frequent verbal patient orientation, reassurance/redirection, touch by a familiar (family) member or trained sitter at bedside, regular mobility.
    • Environmental modification: Clock on the wall, curtains open during daytime, date written on the board in the patient’s room to facilitate orientation. Glasses and hearing aids readily available. Nutrition, hydration, adequate sleep in quiet comfortable room.
  • If non-pharm strategies fail or the patient is a harm to self or others:
    • 3rd step: Trial of pharmacotherapy is indicated:
      • 1st: Typical antipsychotics (Haloperidol)
        • Atypical antipsychotics (Seroquel, Risperidone, or Olanzapine).
          • May be associated with an increase in mortality and should be prescribed with caution.
      • Check recent EKG to assess QTc as many antipsychotics can cause prolonged QTc.
    • 4th step (last resort): Physical restraints – can cause worsening agitation, can result in impaired mobility and pressure ulcers [avoid if possible].
Source: http://www.uptodate.com/contents/search?search=delirium+treatment&sp=0&searchType=PLAIN_TEXT&source=USER_INPUT&searchControl=TOP_PULLDOWN&searchOffset=

Source: http://www.uptodate.com/contents/search?search=delirium+treatment&sp=0&searchType=PLAIN_TEXT&source=USER_INPUT&searchControl=TOP_PULLDOWN&searchOffset=

Leave a Reply

Your email address will not be published.